Alert archive / Minnesota / Beach Hazards Statements in 2017

Beach Hazards Statement 15, NWS Duluth, MN

August 17, 2017Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Aug 17, 2017, 5:17 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2017, 5:17 AM CDT (10:17 UTC)
Expired
Aug 17, 2017, 8:00 PM CDT
In force
15 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WHUS43 KDLH 171017
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
517 AM CDT THU AUG 17 2017

MNZ037-WIZ001-180100-
/O.NEW.KDLH.BH.S.0015.170817T1017Z-170818T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
517 AM CDT THU AUG 17 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS, WHICH IS IN EFFECT THROUGH
THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 4:15 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 17, 4:15 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
415 AM CDT Thu Aug 17 2017

.SHORT TERM...(Today through Friday)
Issued at 415 AM CDT Thu Aug 17 2017

Rain comes to an end today as the low pressure system centered over
the Twin Cities early this morning lifts northeast towards eastern
Lake Superior tonight. Rain showers will gradually come to an end
from west to east today, with winds becoming out of the north in the
wake of the low. Clearing skies tonight as drier air briefly moves
in, then a chance for diurnally-driven showers and storms for parts
of central/north central Minnesota on Friday afternoon as a mid-
level shortwave trough races across the eastern Dakotas southeast
towards southern Minnesota. Limited instability and weak winds
through the column will lead to just some isolated/scattered short-
lived showers and storms, but certainly not a washout. Cooler today
in the 60s for highs, then lows in the 50s tonight as skies clear
out. Warmer with highs in the mid 70s to near 80 Friday.

.LONG TERM...(Friday night through Wednesday)
Issued at 415 AM CDT Thu Aug 17 2017

Friday night and Saturday a ridge of high pressure should keep the
weather relatively quiet for the area, with temperatures slightly
above normal.

Saturday night and Sunday a weak cold front is progged to drop
through the area from the northwest, accompanied by a weak shortwave
aloft.  Do not expect much out of this boundary either period, but
am carrying some slight to low end chance pops with above normal
temperatures.

Sunday night through Monday night the cold front sags to just south
of the area, and serves as the focus for shower and thunderstorm
development as a shortwave ripples across the area through the broad
troughing aloft.  At this time range am not terribly confident in
the timing of this wave, but models have been rather consistent over
the last few runs and have gone with chance to low end likely pops
for some areas during this time range.  Unless this trend changes,
it is likely to be too cloudy for eclipse watching in the local area.

Tuesday through Thursday appear to be dry for the area with the
upper level trough to our east and northwest flow aloft with a
strong surface ridge building into the area.  Temperatures cool off
to near to below normal values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1245 AM CDT Thu Aug 17 2017

Rainfall overnight and into Thursday morning will keep MVFR/IFR
CIGS in place across all terminals. DLH and HYR may dip to LIFR
CIGS for a time later tonight and Thursday morning with bands of
heavier rainfall. Uncertainty still exists with regards to the
threat of TS at HYR, so have kept VCTS in place through daybreak
Thursday to account for this. Rainfall will end from west to east
through the day Thursday and into Thursday evening, however, CIGS
will be slow to improve and a return to VFR conditions may hold
off until the early morning hours on Friday. Not anticipating any
issues with low VSBYS through the period with winds remaining in
the 5-10kt range through much of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  65  55  76  56 /  90  20  20  10
INL  67  50  77  53 /  80  10  20  10
BRD  68  54  76  54 / 100   0  30  20
HYR  69  56  75  54 /  70  40  20  10
ASX  67  59  76  57 /  70  50  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ141>143-
     146-147.

     Small Craft Advisory until 4 PM CDT this afternoon for LSZ144-
     145.

     Small Craft Advisory until 4 AM CDT Friday for LSZ121-140-148.

&&

SHORT TERM...JJM
LONG TERM...LE
AVIATION...BJH
Hazardous weather outlook, Aug 17, 4:16 AM CDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Duluth MN
416 AM CDT Thu Aug 17 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
416 AM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Moderate to heavy rainfall rates will continue through this
morning across parts of central to northeast Minnesota which could
lead to minor flooding in some spots. Isolated thunderstorms are
possible through the day across northwest Wisconsin, but these
storms are not expected to be severe.

Strong northeast winds will cause a high risk of rip currents
into tonight, mainly in the Duluth entry affecting the Park Point
Beach in Duluth.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible over portions of the Northland
Friday and Friday evening. Another round of showers and
thunderstorms is expected Sunday night through Monday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.
Rainfall amounts from spotters and the public are encouraged.

LSZ121-140>148-181000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
416 AM CDT Thu Aug 17 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong and persistent northeast winds are expected to continue to
cause hazardous conditions for small craft today and tonight. Please
refer to the latest marine products for additional details on a
small craft advisory that has been issued for much of western Lake
Superior. Winds will turn more northerly and diminish tonight,
allowing waves to gradually lower. There is also a chance for
thunderstorms over portions of western Lake Superior today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms for western Lake Superior Sunday
through Monday night.

JJM/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2017Beach Hazards Statements in Wisconsin, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.